Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 6, NWS Gaylord, MI

July 31, 1999Mackinac County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jul 31, 1999, 1:34 AM EDT for Mackinac County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1999, 1:34 AM EDT (05:34 UTC)
Expired
Jul 31, 1999, 4:30 AM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 310536
FFWAPN
MIC097-310830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
134 AM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 430 AM EDT

* AT 130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
  OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL
  AND EASTERN UPPER MICHIGAN. INDIVIDUAL STORM CELLS WERE MOVING
  NORTHEAST AROUND 30 MPH...WITH THE LINE OF STORMS MOVING EAST AT
  30 MPH AS WELL.

* RAINFALL AMOUNTS BETWEEN 3 AND 3.5 INCHES HAD ACCOMPANIED STORMS
  OVER WESTERN MACKINAC COUNTY THROUGH 130 AM...WITH ADDITIONAL
  SHOWERS AND THUNDERSTORMS TO AFFECT THIS REGION THROUGH 300 AM.
  SIGNIFICANT PONDING OF WATER ON ROADWAYS IS EXPECTED.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:10 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 12:10 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1210 AM EDT SAT JUL 31 1999

WILL UPDATE ALL ZONES TO HEADLINE SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 5 AM EDT. GIVEN UPSTREAM COVERAGE OF TSTMS AND HIGH
PWAT...WILL GO WITH CATEGORICAL POPS AND WILL MENTION HEAVY RAIN
POSSIBLE ALL SECTIONS.

.APX...SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 5 AM EDT.

ROWLEY

In the hours before

Special weather statement, Jul 30, 11:57 PM EDT, 1 hour 37 minutes before
MIZ008-015>036-041-042-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1157 PM EDT FRI JUL 30 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 500 AM FOR THE FOLLOWING LOCATIONS...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM CENTRAL UPPER
MICHIGAN TO EASTERN WISCONSIN AT MIDNIGHT WILL MOVE EAST AROUND
30 MPH AND REACH A SAULT STE MARIE TO CHARLEVOIX TO TRAVERSE CITY LINE
BETWEEN 200 AND 400 AM. THESE THUNDERSTORMS WILL THEN CONTINUE EAST
AND AFFECT NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN TOWARD DAYBREAK.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE SQUALL LINE THUNDERSTORMS
WILL BE WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:08 AM EDTSevere Thunderstorm WarningAPXMackinac62 min
Jul 31, 1:21 AM EDTSevere Thunderstorm WarningAPXChippewa94 min
Jul 31, 1:42 AM EDTSevere Thunderstorm WarningAPXLeelanau63 min
Jul 31, 2:08 AM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet82 min
Jul 31, 2:08 AM EDTSevere Thunderstorm WarningAPXAntrim82 min
Jul 31, 2:11 AM EDTSevere Thunderstorm WarningAPXGrand Traverse64 min
Jul 31, 2:13 AM EDTSevere Thunderstorm WarningAPXKalkaska77 min
Jul 31, 2:27 AM EDTSevere Thunderstorm WarningAPXCheboygan, Crawford, Otsego78 min
Jul 31, 2:50 AM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle75 min
Jul 31, 2:50 AM EDTSevere Thunderstorm WarningAPXMackinac60 min
Jul 31, 3:06 AM EDTSevere Thunderstorm WarningAPXChippewa69 min
Jul 31, 3:18 AM EDTSevere Thunderstorm WarningAPXWexford37 min
Jul 31, 3:23 AM EDTSevere Thunderstorm WarningAPXMissaukee47 min
Jul 31, 3:31 AM EDTSevere Thunderstorm WarningAPXKalkaska44 min
Jul 31, 3:41 AM EDTSevere Thunderstorm WarningAPXCrawford59 min

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.